Arizona, 2016

Flooding and Heavy Rain in Arizona, December 21 to 23, 2016

December 21 to 23, 2016 · NWS FGZ · 3 events in 2 counties and zones

A cut off low from off the southern California Coast brought abundant moisture and heavy rain to parts of northern Arizona with heavy snow in the higher elevations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cut off low from off the southern California Coast brought abundant moisture and heavy rain to parts of northern Arizona with heavy snow in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 21, 3:31 PM MST, 29 minutes earlier.

Area forecast discussion, Dec 21, 3:31 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
331 PM MST Wed Dec 21 2016

.SYNOPSIS...A large area of low pressure off the Baja Coast will
continue to increase moisture over Arizona tonight with mild
temperatures. Wet weather will move across northern Arizona Thursday
and Friday with mainly rain showers. A much colder storm will
arrive Christmas Eve with rapidly lowering snow levels. Clear and
cold conditions are expected early next week.

&&

.DISCUSSION...A large area of low pressure off the Baja Coast will
continue to increase moisture (from the sub tropics) and mostly
rain showers over Arizona tonight. Cold air along the Utah boarder
(Page area) will allow much lower snow levels initially. Over the
next 36 hours, this low will head to the northeast and cross
Arizona. The main forcing for upward motion and highest moisture
values will be during the day Thursday. 1 to 2 inches of rainfall
are possible, especially along and south of the Mogollon Rim. In
general, the warm origins of this system will ensure mainly rain
across Arizona with the snow level perhaps dipping as low as the
8000-9000 foot range (south of the Utah border area). Accumulating
snow is expected over only the very highest mountain peaks,
generally above the 9000 foot level.

A brief lull in the precipitation is expected during the day
Friday as the warm low moves off to the northeast and the next
system gears up to impact Arizona.

A cold Pacific trough of low pressure will move into the West
Coast on Friday and across Arizona on Saturday and Saturday night. This
system is more dynamically driven with most of the precipitation
falling along a strong cold front as it moves through Arizona.
The winds will also increase Friday afternoon through the night. This
front will rapidly drop the snow levels. The snow level at the
I-17/I-40 corridor will drop from around 8000 feet early Saturday
to 4000 feet Saturday evening. Accumulating snow looks likely in
the high country with snow- packed roads and winter driving.
Please plan accordingly.

Please stay tuned to the forecast this week and have a reliable
way to receive weather updates. Travel may become hazardous on
Saturday. Cold weather continues through Christmas Day while
showers taper off.

&&

.AVIATION...For the 00Z forecast...Expect increasing clouds and rain
showers with MVFR ceilings and isolated IFR conditions over higher
terrain. After 06Z Thursday, heavier rain showers and MVFR/IFR
ceilings and visibilities are likely across the majority of northern
Arizona. Shower activity will taper from West to East on Friday
morning after sunrise with scattered MVFR/IFR conditions through
Friday afternoon. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Dec 21, 3:44 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
344 PM MST WED DEC 21 2016

AZZ004>018-037>040-220730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
344 PM MST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT INCREASING RAIN SHOWERS THROUGH THE NIGHT AS WARM MOIST
AIR MOVES OVER ARIZONA FROM THE SOUTH. SNOW LEVELS COULD INITIALLY
DROP INTO THE 4000 TO 5000 FOOT RANGE NEAR THE ARIZONA/UTAH BORDER
TONIGHT. MOST OTHER POPULATED AREAS WILL SEE RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE CENTER OFF THE BAJA COAST WILL BRING WET WEATHER TO
ARIZONA TO NIGHT INTO FRIDAY. EXPECT SCATTERED RAIN SHOWERS WITH
SNOW LEVELS GENERALLY ABOVE 8000 TO 9000 FEET. SNOW LEVELS
COULD INITIALLY DROP INTO THE 4000 TO 5000 FOOT RANGE NEAR THE
ARIZONA/UTAH BORDER TONIGHT AND THURSDAY MORNING.

A STRONG WINTER STORM SYSTEM WILL IMPACT NORTHERN ARIZONA ON
SATURDAY (CHRISTMAS EVE). RAIN AND SNOW ARE LIKELY WITH WINTER
DRIVING CONDITIONS AND ACCUMULATING SNOW IN THE HIGH COUNTRY.
STRONG WINDS WILL ALSO DEVELOP WITH THIS SYSTEM. PLEASE STAY
TUNED TO THE WEATHER FORECAST THIS WEEK AS DETAILS EVOLVE,
ESPECIALLY IF YOU HAVE HOLIDAY TRAVEL PLANS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
December 21, 4:00 PM MST to December 23, 1:00 PM MST
Where
Coconino County, 0.9 mi NE of Forest Lakes to 42.75 mi E of Forest Lakes
Reported by
Trained Spotter
Coordinates
34.340, -110.790

A weather spotter reported 1.78 inches of rain in Forest Lakes.

Flood, Coconino

When
December 22, 12:00 AM MST to December 23, 9:00 PM MST
Where
Coconino County, 7.53 mi SW of Kachina Village to 4.96 mi WSW of Sedona Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.027, -111.779

Heavy rain caused Oak Creek to flood. The lower end of Doodlebug Road was impassible. The gauge on Oak Creek at Sedona (Tlaquepaque) started to show an increase in flow just after midnight on the 21st. By 930 AM on th2 21st, the creek had risen 4 feet and some of the low water crossings were closed. The base flow is at 2.43 feet and 43 CFS. There were several crests as different drainages emptied into the main creek. The peak flow was 7.68 feet (4,330 CFS) at 545 AM MST on the 23rd. The crest moved down past the Cornville gauge at 1000 AM MST on the 23rd at 3,730 CFS.

Flood, Yavapai

When
December 22, 8:15 AM MST to December 23, 2:15 PM MST
Where
Yavapai County, 1.33 mi WNW of Mc Guireville to 1.04 mi NW of Rimrock Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.640, -111.820

Heavy rain caused significant rise on Dry Beaver Creek (the creek jumped from 43 CFS to 1,030 CFS in 15 minutes (2.84 feet to 4.65 feet) starting at 815 AM MST. A swift water rescue was preformed where East Kimberly's Way crosses Dry Beaver Creek at a low water crossing (215 PM MST on the 22nd). The creek crested at 2,310 CFS (5.78 feet--almost a 3 foot rise) at 215 PM MST on the 22nd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664373, 664380, 664378.